Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 47, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 8, 2003, 2:06 AM CDT for Carter County, Love County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 2:06 AM CDT (07:06 UTC)
- Expired
- May 8, 2003, 2:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Carter County, OK, Love County, OK
The radar
The Norman radar (KTLX), 132 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
198 WFUS54 KOUN 080706 TOROKC OKC019-085-080745- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 206 AM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... CARTER COUNTY IN SOUTHERN OKLAHOMA LOVE COUNTY IN SOUTHERN OKLAHOMA * UNTIL 245 AM CDT * AT 206 AM CDT...A DANGEROUS THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED NEAR LONE GROVE...MOVING EAST-SOUTHEAST AT 35 MPH. IN ADDITON TO A TORNADO...THIS STORM WILL PRODUCE DAMAGING BASEBALL SIZE HAIL. * LOCATIONS IN THE WARNING INCLUDE ARDMORE...DICKSON...LONE GROVE... OVERBROOK AND WILSON TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3425 9749 3401 9748 3396 9695 3425 9695 $$ ANDRA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 7, 8:45 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 7, 8:45 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 845 PM CDT WED MAY 7 2003 MADE SOME MINOR CHANGES BASED ON LATEST RADAR AND SATELITE TRENDS WITH PRECIP AND CLOUD COVER. WILL LIKELY SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONT FOR A COUPLE OF MORE HOURS ACROSS SW ZONES WITH GRADUAL DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO WAA DEVELOPING NORTH OF WARM FRONT ACROSS CENTRAL INTO NE OKLAHOMA AFTER MIDNIGHT. LOW LEVELS HAVE SOME WORK TO DO WITH 00Z SOUNDING SHOWING STRONG CAPPING INVERSION TO OVERCOME HERE IN CENTRAL OK. WINDOW OF OPPORTUNITY MAY BE SMALL HERE ACROSS CENTRAL SECTIONS WITH CHANCES LINGERING TOWARD MORNING IN THE NORTH AND NE. NO CHANGES PAST FIRST PERIOD. UPDATES OUT SHORTLY. 30 --------------------------------------------- 353 PM CDT WED MAY 7 2003 REPEATED VISITS BY WAVES IN THE GENERALLY WEST-SOUTHWESTERLY UPPER FLOW WILL KEEP CHANCES OF SHOWERS AND STORMS IN OUR FORECAST FOR THE MAJORITY OF THE NEXT 7 DAYS. IT APPEARS THAT THE MAIN HIGHLIGHTS FOR SEVERE WEATHER WILL BE TONIGHT... THURSDAY... FRIDAY... SATURDAY... AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY. SUNDAY AND MONDAY LOOK FAIRLY QUIET AT THIS POINT. HAVE MADE SOME SIGNIFICANT CHANGES TO THE TEMPERATURE FORECASTS FOR THE WEEKEND AND EARLY NEXT WEEK. GENERALLY LOWERED HIGHS ABOUT 5 TO 10 DEGREES AND MADE SIMILAR... ALTHOUGH NOT QUITE AS ABRUPT... CHANGES TO LOW TEMPERATURES. BETWEEN THE EXPECTED FRONTAL PASSAGE AND CLOUD COVER... DAYTIME HIGHS WILL BE HARD PRESSED TO GET MUCH ABOVE THE NEW MRF GUIDANCE. ALSO MODIFIED POPS SOMEWHAT. IN HOPES THAT THE MODEL FORECAST OF FULL-SCALE FRONTAL PASSAGE WILL ACTUALLY OCCUR... HAVE LOWERED/REMOVED POPS SUNDAY. OBVIOUSLY... IF THE FRONT FAILS TO MAKE IT AS FAR AS THE GFS SHOWS... THE FORECAST WILL NEED TO BE PUT BACK THE WAY IT WAS. OKC 71 87 62 88 / 50 30 30 10 HBR 66 88 57 89 / 30 20 20 10 SPS 70 91 63 93 / 30 20 20 10 GAG 57 85 51 86 / 40 10 10 0 PNC 69 85 59 86 / 50 40 30 10 DUA 73 89 70 91 / 30 40 30 20 FORECAST ID = 23 = CMS .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 7, 5:00 PM CDT, 9 hours 6 minutes before
OKZ004>048-050>052-TXZ083>090-081200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED MAY 7 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 4 AM.
IMPACTS...
THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL...POSSIBLY
UP TO AROUND BASEBALL SIZE AND DAMAGING STRAIGHT-LINE WINDS TO 70
MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATES THROUGHOUT THE DAY...AND PLAN
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.
DISCUSSION...
A WARM FRONT LOCATED ALONG THE RED RIVER NORTHWEST ACROSS THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE SLOWLY NORTH INTO SOUTHERN OKLAHOMA
THIS EVENING. A DRY LINE IS ALSO TAKING SHAPE LATE THIS AFTERNOON
ACROSS WEST TEXAS...FROM NEAR AMARILLO SOUTH TO LUBBOCK AND WEST OF
MIDLAND. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRY LINE LATE THIS AFTERNOON ACROSS PORTIONS OF WEST
TEXAS. THESE STORMS WILL THEN MOVE NORTHEAST TOWARD WESTERN PORTIONS
OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING. FAVORABLE WIND
FIELDS AND A VERY UNSTABLE AIRMASS TO THE EAST OF THE DRY LINE WILL
ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE...WITH
SUPERCELL THUNDERSTORMS POSSIBLE.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG AND TO
THE NORTH OF THE WARM FRONT THIS EVENING ACROSS SOUTHERN INTO
CENTRAL OKLAHOMA. IF THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY...
HIGH INSTABILITY AND MODERATE WIND SHEAR WILL ALLOW THESE
THUNDERSTORMS TO BECOME SEVERE.
THE ACTIVITY IS EXPECTED TO MOVE NORTH AND NORTHEAST INTO NORTHERN
OKLAHOMA AND EVENTUALLY NORTH AND EAST OF OKLAHOMA BY EARLY THURSDAY
MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE ACTIVE SPRING WEATHER PATTERN WILL RESULT IN CONTINUED CHANCES
OF SEVERE THUNDERSTORMS NEARLY EVERY DAY THROUGH SATURDAY. GREATER
CHANCES OF SEVERE WEATHER WILL BE ACROSS EASTERN OKLAHOMA FOR THE
MOST PART...WITH LESSER CHANCES ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE POTENTIAL WILL EXIST FOR SIGNIFICANT SEVERE WEATHER
OUTBREAKS IN PARTS OF THE CENTRAL UNITED STATES AGAIN ON THURSDAY
AND AGAIN SATURDAY...PERHAPS INCLUDING EASTERN PARTS OF THE NORMAN
COUNTY WARNING AREA. SEVERE WEATHER IS ALSO POSSIBLE NEXT TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS... ESPECIALLY IN THE EASTERN HALF OF
OKLAHOMA...SHOULD STAY TUNED FOR UPDATED WEATHER INFORMATION
THROUGHOUT THE WEEK
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
30/11In the hours before
Special weather statement, May 8, 1:07 AM CDT, 59 minutes before
OKZ040-041-046-080615- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 107 AM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...AND MURRAY COUNTIES. THE LEADING EDGE OF SEVERE THUNDERSTORMS...EXTENDING FROM 9 MILES WEST OF PERNELL...TO 7 MILES WEST OF HEALDTON AT 107 AM CDT...WERE MOVING EAST-NORTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING 1 INCH DIAMETER HAIL. PEOPLE IN CARTER...GARVIN AND MURRAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, May 8, 1:08 AM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
108 AM CDT THU MAY 08 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0101 AM ADDINGTON OK .88 INCH HAIL
05/08/03 JEFFERSON REPORTED BY AMATEUR
RADIO SPOTTER
KTSpecial weather statement, May 8, 1:28 AM CDT, 38 minutes before
OKZ040-041-046-080645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 128 AM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY COUNTIES. AT 125 AM...TWO THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...ONE LOCATED 10 MILES WEST OF RATLIFF CITY...AND ANOTHER 16 MILES WEST OF HEALDTON...WERE MOVING EAST AT 35 MPH. THE STORM WEST OF HEALDTON IS SHOWING SIGNS INDICATIVE OF A STORM THAT IS CAPABLE OF PRODUCING LARGE DAMAGING TORNADOES. PEOPLE IN CARTER...GARVIN AND MURRAY COUNTIES...INCLUDING THE CITY OF ARDMORE...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 8, 1:37 AM CDT, 29 minutes before
OKZ025-029-080650- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 137 AM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND OKLAHOMA COUNTIES. SEVERE THUNDERSTORMS...EXTENDING FROM NEAR EL RENO TO WEST OF UNION CITY AT 137 AM CDT...WERE MOVING EAST-NORTHEAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. PEOPLE IN CLEVELAND AND OKLAHOMA COUNTIES...INCLUDING THE CITIES OF MOORE...EDMOND...AND OKLAHOMA CITY...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 8, 1:56 AM CDT, 10 minutes before
OKZ047-051-080715- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 156 AM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON AND MARSHALL COUNTIES. A PAIR OF DANGEROUS TORNADIC SUPERCELL THUNDERSTORMS WAS MOVING INTO WESTERN CARTER AND MURRAY COUNTIES AT 156 AM. THE STORMS WERE MOVING EAST AT 30 MPH. PEOPLE IN JOHNSTON AND MARSHALL COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR TORNADO WARNINGS AND BE READY TO ACT QUICKLY AS THE STORMS APPROACH. MAKE SURE YOU ARE ABLE TO GET TO A SAFE SHELTER QUICKLY. SMITH
Local storm report, May 8, 1:56 AM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
156 AM CDT THU MAY 08 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM SW OF WILSON OK TORNADO
05/08/03 CARTER REPORTED BY SPOTTERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 41 min |
| May 7, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| May 7, 10:22 PM CDT | Tornado Warning | OUN | Tillman | 23 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 48 min |
| May 7, 10:43 PM CDT | Tornado Warning | OUN | Tillman | 47 min |
| May 7, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 43 min |
| May 7, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| May 7, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 45 min |
| May 7, 11:59 PM CDT | Tornado Warning | OUN | Cotton | 31 min |
| May 8, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| May 8, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 34 min |
| May 8, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| May 8, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 23 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 46 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 44 min |
| May 8, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 43 min |
| May 8, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
| May 8, 1:16 AM CDT | Tornado Warning | OUN | Jefferson | 29 min |
| May 8, 1:20 AM CDT | Tornado Warning | OUN | Stephens | 25 min |
| May 8, 1:31 AM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 44 min |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 44 min |
| May 8, 2:11 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 8, 2:42 AM CDT | Tornado Warning | OUN | Carter, Love, Marshall | 33 min |
| May 8, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 31 min |
| May 8, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 31 min |
| May 8, 3:12 AM CDT | Tornado Warning | OUN | Marshall | 48 min |
| May 8, 3:26 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| May 8, 3:34 AM CDT | Tornado Warning | OUN | Bryan, Johnston | 26 min |
| May 8, 3:59 AM CDT | Tornado Warning | OUN | Atoka, Johnston | 46 min |
| May 8, 4:10 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 50 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 38 min |
| May 8, 4:32 PM CDT | Tornado Warning | OUN | Grady | 43 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 45 min |
| May 8, 4:49 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Oklahoma | 56 min |
| May 8, 5:31 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 59 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| May 8, 5:44 PM CDT | Tornado Warning | OUN | Oklahoma | 31 min |
| May 8, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 8, 5:55 PM CDT | Tornado Warning | OUN | Noble | 50 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.